The withdrawal symptoms are evidence of physical dependence—that is, the body has become so used to the effects of the benzodiazepine that it cannot manage without. About a third of long-term (over a year) steady users show withdrawal, even when the tranquilizer or hypnotic is tapered off. Some users have tried to stop and have encountered problems. Many others have never tried to stop and so are unaware whether they are dependent. Because these people continued to take the doses prescribed by their doctors, the medical profession was reluctant for a long time to admit the scale of the problem—perhaps 500,000 people dependent on tranquilizers in the U.K. alone. In addition, the similarity between some withdrawal symptoms and features of the original anxiety has led to confusion in the mind of both the patient and the doctor. True withdrawal symptoms, however, arise at a predictable time after stopping the benzodiazepine and are new experiences for the patient; the old anxiety and insomnia symptoms are familiar to the patient and may return at any time, depending on external stresses.
Was this article helpful?